Posted on Oct 14, 2008 | Comments 0
When the projections or papillae (small bumps on the tongue) are missing in certain areas of your tongue, it results in geographic tongue.
So named because the loss of papillae creates smooth, red patches on the tongue which look like a map or rough terrain, Geographic tongue causes great discomfort and can cause increased sensitivity to hot and spicy foods.
Most sufferers, however, don’t experience any specific symptoms.
Infections that are commonly confused with geographic tongue
Geographic tongue condition is not actually a painful condition, and if you experience any pain, you should bring it to the attention of your physician. However, there are three common conditions which are often confused with geographic tongue:
- Thrush: Possibly the most common yeast infection involving the surface of the tongue, it can be very painful. When you are affected with thrush, you will notice small, white raised patches on your tongue surrounded by red borders. If you try to scrape off the white patches, they tend to bleed.
- Glossopyrosis: Burning tongue is another name for this particular infection. While this condition may not alter the appearance of your tongue, it hurts a lot, especially if it is exposed to hot and spicy food. Citrus juices and toothpastes also cause severe burning sensations, a condition which post-menopausal women are more prone to.
- Oral lichen planus: This usually attacks mucus membranes on the inner surface of your cheeks, but can also involve your tongue surface. Like geographic tongue, oral lichen planus is a mysterious, painful condition.
Geographic tongue doesn’t need any treatment!
Medical treatment is not necessary for geographic tongue, but it usually takes several months to resolve on its own. Though it causes pain and discomfort at times, the condition is absolutely harmless.
However, if geographic tongue worries you, avoid hot and spicy foods. Stay away from alcohol, tobacco and other acidic foods and beverages. If irritation and soreness persist, consult your doctor. Anti-inflammatory drugs will be recommended to reduce the discomfort.
Posted in: Oral Disorders